Concern about pain reliever side effects, many patients take more than recommended
NEW ORLEANS, – Despite increasing evidence of the serious side effects associated with indiscriminate use of over-the-counter analgesics called non-steroidal anti-inflammatory drugs (NSAIDs), U.S. adults continue to use the medications incorrectly, putting themselves at risk for life-threatening side effects. Data presented yesterday at the annual meeting of the American Gastroenterological Association during Digestive Disease Week 2004 in New Orleans show patients have become more aware of potential safety issues with analgesics over the past five years, but are not transferring that awareness into action, according to consumer use surveys conducted in 1997 and 2003.
In a rare look at how analgesics are used, researchers compared findings of two consumer surveys – one conducted in 1997 and a larger survey fielded in 2003 – to measure consumer awareness levels of side effects associated with commonly used over-the-counter pain relievers. The comparison study found that as of 2003, 59 percent of respondents said they were concerned about side effects associated with over-the-counter analgesics, compared to only 18 percent in 1997. However, in 2003, 44 percent of respondents said they took more than the recommended dose of medications, up from 26 percent in 1997.
"Each day, more than 30 million Americans take an NSAID for quick, easy pain relief from common ailments like headaches and arthritis. Because these drugs are easily accessible and can be very effective, there is a misperception out there that they have no risks," said Byron Cryer, M.D., lead investigator on the study and an associate professor of medicine at the University of Texas Southwestern Medical School in Dallas, Texas. "In reality, there are serious side effects associated with inappropriate use that patients need to recognize."
NSAIDs, including the pain medications aspirin, ibuprofen and naproxen, are one of the leading causes of stomach ulcers and have been associated with side effects ranging from stomach upset to stomach bleeding, which can be life threatening. In fact, NSAID use leads to more than 103,000 hospitalizations and 16,500 deaths each year in the United States. That's more deaths than from AIDS and more than four times as many deaths as those from cervical cancer.
"There is no medical test to determine who will develop side effects, and there usually are no warning signs. Education is imperative to help patients recognize the risk factors and have discussions with their physicians," said Cryer, who co-chairs the REDUCE Campaign (Risk Education to Decrease Ulcer Complications and their Effects from NSAIDs), a program of the American Gastroenterological Association aimed to raise awareness about the serious health risks associated with NSAIDs.
The study found that more than one-third of survey respondents considered it safe to combine over-the-counter analgesics and prescription NSAIDs – putting them at high risk for complications. Other risk factors include age (over 60), previous history of ulcers, taking higher than recommended doses, using NSAIDs for an extended period of time, and combining NSAIDs with blood thinners or steroid medications.
The public can visit www.2REDUCE.org or call 1-888-2REDUCE to learn more about potential NSAID side effects and receive a complimentary brochure highlighting common risk factors, potential warning signs that a problem may exist and tips to help reduce one's risk.
The REDUCE campaign is supported by an unrestricted educational grant from Pfizer Inc.
Source: Eurekalert & othersLast reviewed: By John M. Grohol, Psy.D. on 21 Feb 2009
Published on PsychCentral.com. All rights reserved.